Indiana, 2011

Flash Flood and Hail in Indiana, July 3, 2011

July 3, 2011 · NWS PAH · 2 events in 2 counties and zones

Thunderstorms developed along and ahead of a cold front as it pushed southeast across southern Illinois. A 500 mb shortwave trough moving southeast across the Middle Missouri Valley enhanced the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms developed along and ahead of a cold front as it pushed southeast across southern Illinois. A 500 mb shortwave trough moving southeast across the Middle Missouri Valley enhanced the storms. While the steering winds were rather weak, high moisture and instability contributed to multicell storms with torrential rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 3, 2:49 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 3, 2:49 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
349 PM CDT SUN JUL 3 2011

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT...
THE STORMS OVER SOUTHERN ILLINOIS HAVE BROUGHT AN END TO THE
EXTREME HEAT OVER THE NORTHERN HALF OF THE HEAT ADVISORY
AREA...AND IT HAS NOT BEEN AS BAD AS FORECAST OVER THE SOUTHERN
HALF. COULD HAVE KILLED THE ENTIRE AREA...BUT DECIDED TO LET IT
RIDE OUTSIDE OF THE CONVECTIVE OUTFLOW DEBRIS.

A CLUSTER OF STORMS APPROACHING THE ST LOUIS METRO AREA AT THIS
TIME IS ASSOCIATED WITH AN MCV. THIS DISTURBANCE SHOULD KEEP
THINGS QUITE ACTIVE ALONG THE BOUNDARY IN THE NORTHERN HALF OF THE
AREA WELL INTO THE EVENING...AND COULD PLAY HAVOC WITH FIREWORKS
DISPLAYS IN THE KEVV TRI STATE AREA. THE MID-LEVEL CAP HAS BEEN
HOLDING STRONG OVER THE SOUTHERN HALF OF THE AREA...SO AM NOT
TERRIBLY EXCITED ABOUT DEVELOPMENT INTO THE KCGI AND KPAH AREAS
THIS EVENING. THIS WILL HAVE TO BE WATCHED CLOSELY THOUGH.

SUSPECT THAT MUCH OF THE OVERNIGHT PERIOD WILL BE QUIET...BEFORE
A SIGNIFICANT MID/UPPER LEVEL TROUGH DESCENDS SOUTHEAST INTO THE
AREA MONDAY MORNING IN RESPONSE TO RISING MID/UPPER-LEVEL HEIGHTS
TO OUR WEST. THIS DISTURBANCE WILL FORCE NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE AREA...GENERALLY ALONG AND NORTH OF THE
PRIMARY SURFACE BOUNDARY...WHEREVER IT ENDS UP AFTER THIS EVENINGS
CONVECTION. NOT SURE IF IT WILL IMPACT THE FAR SOUTHERN BORDER
AREAS OR NOT...BUT WILL HAVE TO WATCH THIS CLOSELY AS WELL.

THE MODELS HAVE TRENDED SLOWER IN PUSHING THE MID/UPPER-LEVEL
TROUGHINESS OUT OF THE AREA MONDAY NIGHT AND TUESDAY. THE GFS
INDICATES PLENTY OF 850MB MOISTURE REMAINING OVER THE
AREA...LEADING TO ELEVATED INSTABILITY. KEPT CHANCY POPS GOING
OVER AT LEAST THE SOUTHERN HALF OF THE AREA INTO TUESDAY EVENING.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
MOST SIGNIFICANT ADJUSTMENT IS THE SLOWER ONSET OF WEATHER FEATURES
THROUGH THE PERIOD /ADVANCED 12-18 HOURS FROM THE SATURDAY AFTERNOON
PACKAGE/.

THIS PART OF THE FORECAST WILL BE INFLUENCED BY THE POSITION AND
INTENSITY OF THE MIDDLE-UPPER LEVEL RIDGE TO THE WEST OF THE WFO PAH
FORECAST AREA.

INITIALLY /ON WEDNESDAY/...THE UPPER LEVEL RIDGE AXIS WILL BE
EXTENDING WEST TO EAST ACROSS THE WFO. THIS RIDGE AXIS WILL PROCEED
A SURFACE FRONTAL BOUNDARY DEVELOPING IN THE FASTER W-NWLY MODIFIED
ZONAL FLOW OF THE WESTERLIES FURTHER TO THE NORTH. AS THIS RIDGE
AXIS MOVES SOUTH AND RETROGRADES WEDNESDAY AFTERNOON...SCATTERED
CONVECTION SHOULD DEVELOP IN THE SLIGHTLY HIGHER SHEAR AND
INSTABILITY /DUE TO SHARPER LAPSE RATES ALOFT/ AND WORK SOUTH DURING
THE REMAINDER OF THE DAY ON WEDNESDAY AND INTO WEDNESDAY NIGHT.
AIDED BY DIURNAL EFFECTS AND CHANNELED VORTICITY ALONG THE BASE OF
THE WESTERLIES...CONVECTION SHOULD REFIRE THURSDAY
MORNING...EFFECTIVELY MOVING THE FRONTAL BOUNDARY TO THE PENNYRILE
REGION OF WEST KENTUCKY AND SOUTHWEST INDIANA BY THURSDAY AFTERNOON.

THE SFC-850 MB FRONTAL BOUNDARY WILL REMAIN ALONG THE SOUTHERN EDGE
OF THE WFO PAH FORECAST AREA ON FRIDAY AND ISOLATED CONVECTION MAY
REFIRE ALONG THIS BOUNDARY UNTIL THE UPPER RIDGE OUT IN THE CENTRAL
PLAINS MOVES IN AND WORKS EAST-SOUTHEAST INTO THE REGION LATE FRIDAY
NIGHT INTO SATURDAY.  THE CAPPING EFFECTS OF THIS RIDGE...COMBINED
WITH DRIER NORTHERLY FLOW SHOULD INHIBIT ANY CONVECTIVE ACTIVITY FOR
THE WEEKEND.

THIS RIDGE IS EXPECTED TO RETROGRADE BACK TO THE WEST AGAIN /PER THE
ECMWF/ AND BRING ANOTHER CHANCE OF RAIN TO THE FORECAST AREA EARLY
NEXT WEEK /BEYOND THE END OF THIS CURRENT FORECAST PACKAGE.

FOR POPS/WEATHER/TEMPERATURE/DEWPOINT/WIND...ETC...UTILIZED A BLEND
OF THE ECMWF AND HPC GUIDANCE AND ADJUSTED CURRENT FORECAST TOWARD
THAT SOLUTION.

&&

.AVIATION...
WILL NEED TO RE-INTRODUCE VCTS TO KEVV AND EVEN KOWB THROUGH
00Z...AS STORMS DEVELOP ALONG A BOUNDARY STRUNG OUT ALONG THE OHIO
RIVER.

CONVECTION LIKELY TO PERSIST WELL INTO THE EVENING OVER THE
EVANSVILLE TRI STATE...WITH A QUIET PERIOD POSSIBLE OVERNIGHT. NOT
SURE IF THE STORMS WILL DEVELOP FAR ENOUGH SOUTH TO IMPACT KCGI
AND KPAH THIS EVENING.

STILL EXPECTING NUMEROUS SHOWERS AND THUNDERSTORMS SPREADING
SOUTH AND EAST THROUGH THE AREA MONDAY MORNING. MENTIONED MVFR
CONDITIONS WITH TS IN A PROB GROUP AT ALL SITES.

LIGHT SOUTHWEST WINDS WILL PREVAIL THIS AFTERNOON AHEAD OF THE
THUNDERSTORMS...THEN LIGHT AND VARIABLE WINDS WILL BE THE RULE.
CANNOT RULE OUT SOME FOG DEVELOPMENT TONIGHT...BUT NOT CONFIDENT
ENOUGH TO MENTION NOW...GIVEN UNCERTAINTIES IN TIMING STORMS AND ANY
SUBSEQUENT CLEARING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BALLARD-CALLOWAY-
     CARLISLE-FULTON-GRAVES-HICKMAN-LIVINGSTON-MARSHALL-
     MCCRACKEN.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-RIPLEY-SCOTT-
     STODDARD-WAYNE MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALEXANDER-MASSAC-
     PULASKI.

IN...NONE.
&&

DRS/KES/DRS
Hazardous weather outlook, Jul 3, 10:09 AM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1109 AM CDT SUN JUL 3 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1109 AM CDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY HAS BEEN ISSUED FOR SOUTHEAST MISSOURI...MUCH OF
SOUTHERN ILLINOIS...AND THE PURCHASE AREA OF WEST KENTUCKY THROUGH
7 PM. HEAT INDEX VALUES WILL HOVER AROUND 105 DEGREES FOR MUCH OF
THE AFTERNOON.

SCATTERED TO NUMEROUS THUNDERSTORMS NEAR A WEAK COLD FRONT WILL
MOVE EAST SOUTHEAST ACROSS THE EVANSVILLE TRI STATE AREA THROUGH
THE EARLY AFTERNOON. OTHER SCATTERED STORMS MAY DEVELOP SOUTHWARD
THROUGH THE PENNYRILE EARLY THIS AFTERNOON.

LATER THIS AFTERNOON AND THIS EVENING...THUNDERSTORMS ARE EXPECTED
TO SPREAD EASTWARD INTO PORTIONS OF SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS. THESE STORMS MAY EVENTUALLY MOVE INTO WEST
KENTUCKY AND SOUTHWEST INDIANA AS WELL.

DUE TO THE DEGREE OF INSTABILITY OVER THE REGION...ANY STORM THAT
DEVELOPS THIS AFTERNOON OR THIS EVENING COULD BRIEFLY BECOME
SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

AFTER MIDNIGHT TONIGHT...A COMPLEX OF THUNDERSTORMS MAY MOVE INTO
SOUTHERN ILLINOIS...SOUTHEAST MISSOURI AND SOUTHWEST INDIANA. AN
ISOLATED DAMAGING WIND THREAT CANNOT BE RULED OUT WITH THESE
STORMS...IF THEY REACH THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON THE 4TH OF JULY...AND
POSSIBLY LINGER INTO THE EVENING HOURS. ISOLATED STORMS OR
CLUSTERS OF STORMS COULD PULSE UP AND REACH SEVERE LEVELS FOR
BRIEF PERIODS OF TIME...ESPECIALLY IN THE AFTERNOON AND EARLY
EVENING.

ANOTHER CHANCE OF THUNDERSTORMS WILL ENTER THE FORECAST...MAINLY
WEDNESDAY THROUGH FRIDAY. THE HIGHEST CHANCE OF ANY SEVERE STORM
POTENTIAL RIGHT NOW LOOKS TO BE FROM WEDNESDAY INTO WEDNESDAY
NIGHT AS ANOTHER WEAK COLD FRONT PUSHES INTO THE REGION.

MINOR TO MODERATE FLOODING WILL CONTINUE ON SOME RIVERS ACROSS THE
REGION...ESPECIALLY ALONG THE MISSISSIPPI RIVER. REFER TO THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST RIVER
FLOOD INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION CANNOT BE RULED OUT OVER PORTIONS OF THE AREA
TODAY...TONIGHT AND MONDAY.

DRS

In the hours before

Local storm report, Jul 3, 12:59 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
159 PM CDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             DIX                     38.44N 88.94W
07/03/2011  M1.00 INCH       JEFFERSON          IL   NWS EMPLOYEE

&&

DLL
Special weather statement, Jul 3, 1:38 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
238 PM CDT SUN JUL 3 2011

ILZ082-083-032030-
WHITE IL-HAMILTON IL-
238 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMILTON COUNTY IN SOUTH
CENTRAL ILLINOIS...AND SOUTHWESTERN WHITE COUNTY IN SOUTHEAST
ILLINOIS UNTIL 330 PM CDT...

AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME TO NICKEL SIZE
HAIL...AND VERY STRONG WINDS IN EXCESS OF 50 MPH.  THIS STORM WAS
LOCATED 5 MILES WEST OF SPRINGERTON...MOVING SOUTH AT 5 MPH.

ADDITIONAL STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP SOUTH OF
THIS THUNDERSTORM THROUGH 430 PM CDT. ANY STORMS THAT DEVELOP WILL
ALSO BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL IN EXCESS OF AN
INCH AN HOUR.

LOCATIONS THAT MAY BE IMPACTED INCLUDE NORRIS CITY...ENFIELD AND
BROUGHTON.

FREQUENT DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM
WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING
WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN
DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY
TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

SMITH
Local storm report, Jul 3, 1:55 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     WAYNE CITY              38.35N 88.59W
07/03/2011  E65 MPH          WAYNE              IL   TRAINED SPOTTER

&&

DLL
Local storm report, Jul 3, 1:56 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      WAYNE CITY              38.35N 88.59W
07/03/2011                   WAYNE              IL   TRAINED SPOTTER

            WATER OVER HIGHWAY 242 IN THE CITY. SEVERAL OTHER CITY
            ROADS HAVE FLOWING WATER OVER THEM

&&

DLL
Special weather statement, Jul 3, 3:04 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
404 PM CDT SUN JUL 3 2011

INZ085-086-KYZ018-032215-
VANDERBURGH IN-POSEY IN-HENDERSON KY-
404 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POSEY AND CENTRAL
VANDERBURGH COUNTIES IN SOUTHWEST INDIANA...AND NORTHERN HENDERSON
COUNTY IN NORTHWEST KENTUCKY UNTIL 515 PM CDT...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME TO NICKEL SIZE
HAIL...AND STRONG WINDS UP TO 40 MPH.  THIS STORM WAS LOCATED 5
MILES SOUTH OF BLAIRSVILLE...MOVING EAST AT 10 MPH.

IN ADDITION TO THE GUSTY WINDS AND SMALL HAIL...TORRENTIAL RAINFALL
UP TO AN INCH AN HOUR MAY CAUSE PONDING OF WATER ON ROADWAYS AND
FLOODING OF LOW-LYING AREAS.

THIS CLUSTER OF THUNDERSTORMS NEAR BLAIRSVILLE INDIANA...WILL
CONTINUE TO MOVE SLOWLY EAST AND IMPACT SOUTHERN POSEY COUNTY AND
WESTERN VANDERBURGH COUNTY...WEST OF ROUTE 41 THROUGH 515 PM CDT.

IF YOU ARE PLANNING TRAVEL FROM THE WABASH RIVER EAST TO DARMSTADT
TO JUST NORTH OF HENDERSON KENTUCKY...BE WATCHFUL FOR THE HEAVY
RAIN...STRONG WIND GUSTS AND SMALL HAIL WITH THE STRONGER STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE KASSON AND EVANSVILLE.

FREQUENT DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM
WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING
WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN
DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

SMITH
Special weather statement, Jul 3, 3:37 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
437 PM CDT SUN JUL 3 2011

INZ081-032215-
GIBSON IN-
437 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GIBSON COUNTY IN
SOUTHWEST INDIANA UNTIL 515 PM CDT...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 50 TO 55 MPH WINDS AND UP
TO NICKLE SIZE HAIL. THIS STORM WAS LOCATED 3 MILES SOUTHWEST OF
OWENSVILLE...MOVING EAST AT 10 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE HAUBSTADT AND FORT BRANCH.

FREQUENT DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM
WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING
WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN
DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

SMITH

The radar

The Evansville,IN radar (KVWX), 37 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Posey

When
July 3, 4:05 PM CST to 5:05 PM CST
Where
Posey County, 1.63 mi E of Upton to 0.84 mi WNW of Mt Vernon
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.970, -87.940

A couple of roads were flooded in the Mount Vernon area, including Highway 69 near Farmersville.

Hail, Warrick

When
July 3, 4:55 PM CST
Where
Warrick County, Newburgh
Measured
0.75 in hail
Reported by
Unknown
Coordinates
37.950, -87.420

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318680, 318681.